CSN Login
Members Online: 7

Tarceva

Dawn50
Posts: 122
Joined: Sep 2011

after a month or so of "no further treatments", "let nature take its course" my husband was able to convince the oncologist to let him try Tarceva. The doctor was very blunt and advised that while he didn't feel it was going to do any good because he doesn't have the gene it targets, that there would be no measureable or sustainable results, he would agree to let him try it, even though he would have no benefit from it, so he felt he had used all possible options. He will start it next week. He will take one pill a day for 30 days -then a scan if there is no response he will not be allowed to take any more and we have been repeatedly advised that there will be no further treatments and no more hope. I'm not sure how many more times or ways the doctor could have stated this isn't going to work but at some point it becomes a real downer...where's that "give the patient hope I'm going to cure him" attitude he had in the beginning?

PatrickTX60
Posts: 2
Joined: Dec 2012

My oncologist has me planned to go on Tarceva in a few weeks. Unfortunately, the doctor is at least partially right on the clinical side--if you don't have one of the specific cancer types and genetic markers (it's a cellular mutation that the drug specifically targets), it's not likely the drug will do much good. In fact, the FDA rates it as "marginally effective" even in the best case because of the relatively small effect it has on survivability versus the cost (without insurance, it runs about $5000/month for the average dosage daily).

On the other hand, the "no more treatments and no more hope" doesn't sound very good at all. I don't know that much abour your husband, his staging, or what you've tried to date, but that kind of attitude in a doctor is pretty reprehensible. Just remember that YOU are responsible for your own treatment ultimately so if you don't like the way he's treating you, find a new one!

 

dennycee
Posts: 686
Joined: Mar 2011

He's a fighter for sure.  Tarceva does still work in a small percentage of EGFR- patients.  I pray your husband is one.  

Dawn50
Posts: 122
Joined: Sep 2011

He is definately a fighter Denny! He has been on the Tarceva for about 20 days - he got a slight rash across his cheeks and nose & his face felt as though it were on fire - that is clearing up for the most part. His skin is extremely dry and flaking which he has tried various lotions for with some help. Now he is having a lot of pain in his stomach and chest and his nagging cough and the amount of what is being coughed up is increasing and turning bloody. He has lost more weight even though his appetite is the best it has been in some time. No matter how horrible he feels he is determined to get through the full month of this treatment! He will have a CT scan on Jan 9 to see if it has helped or not. He has already said that if it's helping only minimally he probably won't continue it because he feels like hell and can't really enjoy living. In the end it comes down to quality vs quantity.

kozina1946's picture
kozina1946
Posts: 6
Joined: Jan 2011

I am on Tarceva too, hope it helps him in the long run, also have rash on nose...it is not gett ing any worse.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network